Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 127, NWS Mobile, AL

July 28, 2014Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 28, 2014, 3:33 PM CDT for Clarke County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2014, 3:33 PM CDT (20:33 UTC)
Expired
Jul 28, 2014, 4:00 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Clarke County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2371 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS54 KMOB 282033
SVRMOB
ALC025-282100-
/O.NEW.KMOB.SV.W.0127.140728T2033Z-140728T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
333 PM CDT MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 400 PM CDT

* AT 331 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 10 MILES WEST OF GROVE HILL...AND
  MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHATLEY...            JACKSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING. PLEASE TAKE COVER UNTIL THE STORM PASSES.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH MAY
PRODUCE MINOR FLOODING ALONG LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3165 8756 3156 8757 3152 8763 3148 8757
      3144 8757 3141 8760 3143 8765 3138 8772
      3148 8790 3153 8795 3155 8802 3157 8804
      3158 8802 3161 8808 3176 8800
TIME...MOT...LOC 2033Z 296DEG 29KT 3165 8792

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:49 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 28, 11:49 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1149 AM CDT MON JUL 28 2014

.MESOSCALE UPDATE...LATEST SURFACE ANALYSIS PLACES THE COLD FRONT
ALONG THE I-20 CORRIDOR IN CENTRAL ALABAMA AND JUST NORTH OF I-20 IN
CENTRAL MISSISSIPPI. MLCAPES HAVE QUICKLY RISEN ACROSS THE FORECAST
AREA AHEAD OF THE FRONT...WITH MLCAPES OF 3000-3500 J/KG NOTED OVER
MUCH OF THE REGION. WE STILL EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP AHEAD OF THE SOUTHWARD MOVING FRONT THIS AFTERNOON IN THE
PRESENCE OF SUCH AN UNSTABLE AIRMASS. MOST OF THE THE CONVECTION
ALLOWING MODELS FOCUS DEVELOPMENT SOUTH OF HIGHWAY 84...WITH THE
STRONGEST STORMS OCCURRING OVER THE SOUTHERN PORTION OF THE AREA.
THEREFORE...LOWERED RAIN CHANCES 10-20% ACROSS THE FAR NORTHERN
PORTIONS OF THE AREA...BUT DID NOT MAKE ANY CHANGES FURTHER TO THE
SOUTH.

GIVEN THE HIGH LEVELS OF INSTABILITY COMBINED WITH DRY AIR ABOVE 700
MB (AS NOTED ON THE 12Z SLIDELL AND JACKSON SOUNDINGS)...STRONG TO
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON. STRONG GUSTY
WINDS...WITH LOCALIZED DAMAGING WIND GUSTS...APPEAR TO BE THE
PRIMARY THREAT. ALSO...WITH PRECIPITABLE WATERS AROUND 2.00
INCHES...LOCALLY HEAVY RAINFALL IS LIKELY. HOWEVER...STORMS ARE
EXPECTED TO MOVE TOWARD THE SOUTHEAST AT AROUND 10-15 MPH AND SHOULD
KEEP ANY FLOODING ISSUES LOCALIZED. THIS AFTERNOON'S WET MICROBURST
RISK REMAINS HIGH.

THE CHANCE FOR STORMS WILL CONTINUE ALONG THE COASTAL AREAS THROUGH
THE EVENING HOURS...WITH CONVECTION MOVING SOUTH OF THE COAST LATE
TONIGHT.

ONLY MADE MINOR CHANGES TO THE TEMP FORECAST...WITH HEAT INDICES
GENERALLY IN THE 103-107 DEGREE RANGE. A FEW LOCATIONS COULD BRIEFLY
REACH AROUND 108. 34/JFB

&&

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS EXPECTED OUTSIDE OF
CONVECTION THIS AFTERNOON. SCATTERED STORMS WILL DEVELOP THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS WILL
CONTAIN STRONG...GUSTY WINDS AND BRIEF REDUCTIONS OF MVFR/IFR. THE
FRONT WILL PUSH SOUTH OF THE COAST AROUND OR SHORTLY AFTER 06Z...WITH
WINDS SHIFTING TO THE N-NW AT 5-10 KT. VFR CONDITIONS WILL PERSIST
THROUGH THE DAY ON TUESDAY. 34/JFB

&&

.PREV DISCUSSION... /ISSUED 526 AM CDT MON JUL 28 2014/

SHORT TERM (TODAY AND TONIGHT)...A COLD FRONT WILL MOVE SOUTH INTO
THE AREA THIS AFTERNOON. AHEAD OF THE FRONT...TEMPS IN THE LOW TO
MID 90S AND DEWPOINTS IN THE MID 70S WILL FUEL MLCAPES OF 2000-3000
J/KG. THE STRONG INSTABILITY COMBINED WITH SOME INCREASED DEEP LAYER
SHEAR WILL LEAD TO BETTER STORM ORGANIZATION AND A SLIGHT RISK FOR
SEVERE STORMS AS THE FRONT MOVES THROUGH. FORECAST SOUNDINGS SHOW A
PROFILE FAVORABLE FOR DAMAGING WIND GUSTS DUE TO EVAPORATIVE
COOLING. WET BULB ZERO HEIGHTS AROUND 12KFT WILL ALSO FAVOR HAIL
POTENTIALLY UP TO 1 INCH IN DIAMETER ON AN ISOLATED BASIS. SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHWARD TOWARD THE COAST
DURING THE EVENING HOURS AHEAD OF THE FRONT. THE FRONT IS EXPECTED
TO MOVE OFFSHORE BY MIDNIGHT TONIGHT. A COOLER AND MUCH DRIER
AIRMASS WILL BEGIN TO MOVE INTO THE REGION IN THE WAKE OF THE FRONT
OVERNIGHT. LOWS WILL DROP INTO THE MID 60S WELL INLAND WITH LOW 70S
ALONG THE COAST. 13/JC

THIS AFTERNOON'S WET MICROBURST RISK: HIGH

(TUESDAY AND WEDNESDAY)...COOLER AND DRIER HIGH PRESSURE BUILDS INTO
THE REGION TUESDAY AND WEDNESDAY...WITH GENERALLY CLEAR SKIES AND NO
RAINFALL EXPECTED. HIGHS EACH DAY GENERALLY AT OR JUST BELOW THE
NORMAL OF AROUND 90 TO LOWER 90S...BUT MUCH LOWER THAN NORMAL
DEWPOINTS FOR THIS TIME OF THE YEAR (MID 50S TO MID 60S) WILL KEEP
THINGS FEELING MORE COMFORTABLE WITH LOWER HUMIDITIES. THE LOWER
DEWPOINTS WILL ALSO RESULT IN TUESDAY NIGHT MIN TEMPS REACHING 10
DEGREES BELOW NORMAL FOR THIS TIME OF THE YEAR IN SOME AREAS. LOWS
OVER INTERIOR AROUND 60S DEGREES AND LOW TO MID 60S CLOSER TO THE
COAST BOTH TUESDAY AND WEDNESDAY NIGHT (SOME LOCATIONS AROUND 70 AT
THE COAST WEDNESDAY NIGHT). 12/DS

LONG TERM (THURSDAY THROUGH SUNDAY)...MODELS A LITTLE FASTER THIS
MORNING WITH THE RETURN OF CLOUDS AND PCPN DURING THE LONG TERM
PERIOD THAN PREVIOUSLY. MID/UPPER TROF REMAINS OVER THE EASTERN HALF
OF THE COUNTRY THROUGH THE PERIOD...WITH A SERIES OF DISTURBANCES
ROUNDING THE BASE OF THE TROF OVER OUR AREA...ALLOWING FOR A SLIGHTLY
MORE UNSETTLED AIRMASS THAN PREVIOUSLY EXPECTED. LOLVL MOISTURE WILL
ALSO INCREASE AS HIGH PRESSURE SHIFTS TO THE SOUTH AND EAST OF THE
REGION AND A ONSHORE FLOW RETURNS. ALL OF THIS WILL RESULT IN THE
POSSIBILITY OF SCATTERED SHOWERS AND THUNDERSTORM...WITH A DIURNAL
PATTERN OF THE BETTER CHANCES IN THE AFTERNOON AND EVENING HOURS. MAX
TEMPS IN THE UPPER 80S AND LOWER 90S THURSDAY AND FRIDAY...THEN IN
THE LOWER 90S OVER THE WEEKEND. LOWS EACH NIGHT RANGING FROM THE
MID/UPPER 60S INLAND TO AROUND 70 AND LOWER 70S COASTAL. 12/DS

MARINE...A COLD FRONT APPROACHES FROM THE NORTHWEST MONDAY
AFTERNOON AND MOVES ACROSS THE MARINE AREA LATE MONDAY NIGHT INTO
TUESDAY. SOUTHWEST WINDS AND SEAS INCREASE AHEAD OF THE FRONT..BUT
REMAINING JUST SHY OF SMALL CRAFT ADVISORY CRITERIA. WILL HEADLINE
WITH SMALL CRAFT EXERCISE CAUTION. NORTHERLY FLOW DEVELOPS IN THE
WAKE OF THE FRONT TUESDAY INTO WEDNESDAY. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE AHEAD OF THE FRONT THIS AFTERNOON AND MOVE
SOUTH TOWARD THE COAST DURING THE LATE AFTERNOON AND EVENING HOURS.
13/JC

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...LOWER MOBILE...

FL...HIGH RIP CURRENT RISK UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...

MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 28, 5:13 AM CDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
513 AM CDT MON JUL 28 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291015-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
513 AM CDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTH THIS AFTERNOON. AS
A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF
THE FRONT. STRONG STORMS WITH FREQUENT LIGHTNING...GUSTY WINDS...AND
TORRENTIAL DOWNPOURS ARE LIKELY. AN ISOLATED SEVERE STORM IS ALSO
POSSIBLE...WITH LOCALIZED DAMAGING WINDS AS THE PRIMARY THREAT.

AFTERNOON HEAT INDEX VALUES OF 102 TO 107 CAN BE EXPECTED TODAY.

THERE IS A HIGH RISK OF RIP CURRENTS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL MAY BE NECESSARY THIS AFTERNOON.

GMZ630>635-650-655-670-675-291015-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
513 AM CDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TONIGHT DUE TO MODERATE
TO STRONG WEST TO SOUTHWEST WINDS.

SCATTERED THUNDERSTORMS WILL DEVELOP INLAND THIS AFTERNOON AND MOVE
SOUTH TOWARD THE MARINE AREA LATE THIS AFTERNOON AND EVENING. SOME OF
THE STORMS COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 2:50 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT MON JUL 28 2014

ALZ051>057-MSZ067-282045-
BUTLER AL-CHOCTAW AL-CONECUH AL-MONROE AL-WASHINGTON AL-WILCOX AL-
WAYNE MS-CLARKE AL-
250 PM CDT MON JUL 28 2014

...STRONG THUNDERSTORMS WILL AFFECT INLAND PORTIONS OF SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH 345 PM CDT...

AT 250 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED ALONG
AND NORTH OF HIGHWAY 84 FROM WAYNESBORO MISSISSIPPI TO EVERGREEN
ALABAMA...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PETERMAN...           WAYNESBORO...         CLARA...
  BUCKATUNNA...         TOXEY...              SILAS...
  GILBERTOWN...         YELLOW BLUFF...       PINE HILL...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 91 AND 139.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:13 AM CDTRip Current StatementMOB25 hr
Jul 28, 9:31 AM CDTSpecial Marine WarningMOB89 min
Jul 28, 3:38 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington24 min
Jul 28, 6:02 PM CDTSpecial Marine WarningMOB58 min
Jul 28, 6:37 PM CDTSevere Thunderstorm WarningMOBMobile53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.